open access

Vol 46, No 2 (2012)
OPIS PRZYPADKU
Submitted: 2011-03-03
Get Citation

Development of Guillain-Barré syndrome in a patient with multiple sclerosis during treatment with glatiramer acetate

Ewa Motta, Anna Gołba, Maciej Huć, Zofia Kazibutowska
DOI: 10.5114/ninp.2012.28265
·
Neurol Neurochir Pol 2012;46(2):189-191.

open access

Vol 46, No 2 (2012)
OPIS PRZYPADKU
Submitted: 2011-03-03

Abstract

Some observations suggest that in some patients with multiple sclerosis demyelination may affect the central and peripheral nervous systems at the same time. The influence of immunomodulatory therapy on peripheral nervous system damage in these patients is still unknown. We present a 43-year-old male patient with multiple sclerosis diagnosed at the age of 35 in whom flaccid tetraparesis with dysaesthesia preceded by paraesthesias of four limbs occurred one year after starting glatiramer acetate. The course of peripheral nervous system disease and results of cerebrospinal fluid examination and electromyography confirmed Guillain-Barré syndrome. Interfering in the immunological system, glatiramer acetate may have contributed to the development of the symptoms of Guillain-Barré syndrome in our patient. The final improvement of the patient's condition may have resulted not only from the applied treatment and the natural course of the disease, but may have also been associated with the discontinuation of glatiramer acetate.

Abstract

Some observations suggest that in some patients with multiple sclerosis demyelination may affect the central and peripheral nervous systems at the same time. The influence of immunomodulatory therapy on peripheral nervous system damage in these patients is still unknown. We present a 43-year-old male patient with multiple sclerosis diagnosed at the age of 35 in whom flaccid tetraparesis with dysaesthesia preceded by paraesthesias of four limbs occurred one year after starting glatiramer acetate. The course of peripheral nervous system disease and results of cerebrospinal fluid examination and electromyography confirmed Guillain-Barré syndrome. Interfering in the immunological system, glatiramer acetate may have contributed to the development of the symptoms of Guillain-Barré syndrome in our patient. The final improvement of the patient's condition may have resulted not only from the applied treatment and the natural course of the disease, but may have also been associated with the discontinuation of glatiramer acetate.

Get Citation

Keywords

Guillain-Barré syndrome, multiple sclerosis, glatiramer acetate

About this article
Title

Development of Guillain-Barré syndrome in a patient with multiple sclerosis during treatment with glatiramer acetate

Journal

Neurologia i Neurochirurgia Polska

Issue

Vol 46, No 2 (2012)

Pages

189-191

DOI

10.5114/ninp.2012.28265

Bibliographic record

Neurol Neurochir Pol 2012;46(2):189-191.

Keywords

Guillain-Barré syndrome
multiple sclerosis
glatiramer acetate

Authors

Ewa Motta
Anna Gołba
Maciej Huć
Zofia Kazibutowska

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl